Friday April 21, 2006
Case: 74 year old male resident of assisted living facility, admitted to ICU with exacerbation of his myasthenia gravis. He also reports newly devloped symptoms of blurred vision, difficulty focusing, and diplopia which according to him is not typical of his symptoms but you assume it as part of exacerbation of myasthenia gravis. Patient denies stopping his medicine. 3 days ago he was seen by his primary care physician for cough and was given samples of a new strong antibiotic. His neurologist has been consulted who requests you to change his antibiotic. Patient symptoms resolved within 24 hours.
Answer: Ketek (Talithromycin) is a first ketolide (cousin of macrolide), indicated for mild to moderate acute exacerbation of chronic bronchitis, acute bacterial sinusitis and in mild to moderate CAP, atypical and multi-drug resistant strains of S pneumoniae. Talithromycin unlike the macrolides has 2 strong binding sites on the bacterial ribosome and this strong dual binding helps provide coverage against resistant strains of S pneumoniae. Exacerbations of myasthenia gravis have been reported in patients with myasthenia gravis treated with Talithromycin. It cause visual disturbances like blurred vision, difficulty focusing, and diplopia by slowing the ability to accommodate and the ability to release accommodation. Other major side effects include hepatic dysfunction and potential to prolong the QTc interval.
1. FDA Public Health Advisory Ketek (telithromycin) Tablets - fda.gov
2. FDA consumer info. - fda.gov